Initial abdominopelvic CT at admission
Elderly obese woman with multiple comorbidities (hypertension, obstructive sleep apnoea syndrome, osteoarthritis, venous insufficiency), hospitalised because of anaemisation from bleeding duodenal ulcer. Physically found dyspnoeic from impending cardiac insufficiency with bilateral pleural effusion, with atrial fibrillation.
At initial emergency department (ED) admission, CT (Fig. 1) showed bilateral pleural effusions (consistent with heart failure) and atelectatic lung consolidations. No surgical abdominal emergencies were seen, and faecal overdistension of the rectum and distal sigmoid colon with normal mural thickness was noted.
The patient improved on diuretics, enoxaparin and non-invasive mechanical ventilation, and was sent back to the nursing home.
Three weeks later, she was seen again at ED with impaired neurologic status, metabolic acidosis and worsened renal function. On further questioning, the patient suffered diarrhoea after laxative enemas. Performed with retrograde introduction of 500 ml tap water through rectal probe, CT (Fig. 2) showed appearance of circumferential, stratified mural thickening (arrowheads) with hypoattenuating oedematous submucosa consistent with unspecific proctitis, without signs of acute ischaemia of the remaining large and small bowel. Acute phase reactants were within normal limits.
Although abdominal distension and diarrhoea regressed, she ultimately succumbed to the worsening cardiorespiratory condition.
A well-known but generally underestimated condition, chemical colitis (CC) may develop after either unintentional or non-accidental exposure of the large bowel mucosa to a variety of chemical substances, during bowel cleansing, sexual practices or rarely suicide attempts. Due to the high prevalence of constipation in both outpatient and emergency care settings, retrograde irrigation enema by far represents the most common situation .
The wide list of chemicals which are toxic to the colonic mucosa include alcohol, glutaraldehyde, formalin, ergotamine, hydrofluoric acid, sulphuric acid, acetic acid, ammonia, disodium hydroxide, hydrogen peroxide (H2O2), herbal medicines, chloro-xylenol and potassium permanganate. Enemas containing H2O2 account for the majority of reported CC cases in both pediatric and geriatric age groups, since this widely available over-the-counter disinfectant reacts to form highly reactive oxygen species that damage and penetrate the bowel mucosa, leading to decreased blood flow [2-5]. Alternatively, CC may develop after retrograde administration of commercial sodium phosphate/biphosphate cleansing preparations, soap  and even normal saline enemas .
Post-enema CC (either self-administered or under physician supervision) is mostly reported in elderly or institutionalised people but—as in this case—relevant information from nursing staff is often vague or unavailable. Manifestations develop minutes to 24 hours after enema, and include left-sided or low abdominal cramping pain, mucous discharge or haematochezia, diarrhoea, pelvic tenderness, fever and leukocytosis. Treatment relies on bowel rest, fluid replacement and broad-spectrum antibiotics. Recovery generally takes a few days, but occasional severe complications (perforation, peritonitis, ischaemic colitis) have been reported [3, 4].
In patients with CC, endoscopy may show diffuse erythematous-oedematous mucosal changes, mucosal friability, ulcerations and touch bleeding. As in the hereby reported patient, the use of CT depicts unspecific features consistent with colitis, such as circumferential, stratified mural thickening extending variably from the rectum along the upstream colon, characterised by submucosal oedema and frequently associated with inflammatory changes of the mesorectal fat. However, pertinent clinical information is necessary to differentiate CC from more severe forms requiring directed treatment, particularly infectious and ischaemic colitis, albeit the latter rarely affects the rectum [3, 4, 7-9].
 Sheibani S, Gerson LB (2008) Chemical colitis. J Clin Gastroenterol 42:115-121. (PMID: 18209577)
 Almalouf P, Shehab TM, Daniel AM, et al (2008) Therapeutic hydrogen peroxide enema causing severe acute colitis. Int J Colorectal Dis 23:1139-1140. (PMID: 18581124)
 Love BL, Siddiqui S, McCallum BJ, et al (2012) Severe chemical colitis due to hydrogen peroxide enema. Environmental health and toxicology 46:87. (PMID: 21857533)
 Pawar D, Calara A, Jacob R, et al (2017) Hydrogen Peroxide Induced Colitis: A Case Report and Literature Review. Case Rep Gastrointest Med 2017:6432063. (PMID: 29435375)
 Gan SI, Price LM (2003) Waiting-list induced proctitis: the hydrogen peroxide enema. Can J Gastroenterol 17:727-729. (PMID: 14679422)
 Park JE, Moon W, Nam JH, et al (2007) [A case of ischemic colitis presenting as bloody diarrhea after normal saline enema]. Korean J Gastroenterol 50:126-130. (PMID: 17928757)
 Tas A, Aydin YY, Arhan M, et al (2011) Hydrogen peroxide exposure mimicking ulcerative proctitis. Dig Liver Dis 43:331-332. (PMID: 21130717)
 Horton KM, Corl FM, Fishman EK (2000) CT evaluation of the colon: inflammatory disease. Radiographics 20:399-418. (PMID: 10715339)
 Thoeni RF, Cello JP (2006) CT imaging of colitis. Radiology 240:623-638. (PMID: 16926320)